Side effects may include (not as described)

Any drug is going to have side effects.  Any psychoactive drug, either when it stops being effective, or causes you to be in overdose (the “mild,” not-dead, not in the hospital yet kind of OD) often has side effects that mimic the symptoms you’re trying to treat.  Sleep disturbance, anxiety, paranoia, lethargy, apathy, catatonia, insomnia, suicidal ideation, you get the drift.  In something cyclical like bipolar, it’s hard to tell if it’s the meds that aren’t working, if it’s too much meds, if it’s the change in season (bipolars’ diurnal & circadian rhythms are really sensitive and prone to getting extremely messed up), or some external stressor that has set off a dip or upswing in mood– but it can be a slow creep, and sneaky, and even practiced, self-aware, general ly pretty in-control folks can find themselves in the midst on an onset before they realize they’re having an episode.

And then there are the physical side effects.  These may or may not be listed on the drug label– my own experience since 2007 is that some of the side effects are always going to be idiosyncratic to the patient, especially when dealing with psychoactive drugs, which doesn’t mean they still aren’t real to the patient, and that some aren’t listed because they’re not widely known yet, because a lot of bipolar drugs are off-label anti-convulsants, and so, obviously, bipolars’ reactions are going to be a little different from people with seizure disorders.  (This is why patient med wikis like crazymeds are so integral to feeling like you aren’t totally nuts when you experience symptoms that are listed nowhere official.)  I mentioned the sleep disturbance– so, multiply that by weeks or months, and then see how your joints and muscles ache because you’re exhausted.  See how your patience and moods fray, and your sense of humor disappears (and makes your mood swing even worse). Sometimes, there’s muscle stiffness, so painful you can’t turn your neck, and it brings tears to your eyes to touch your own skin to rub in some arnica cream or Tiger Balm or whatever other placebo-self-care balm you think might possibly help.  Some of the meds make you clench your teeth so that you wake every day with a headache or walk around with a permanent frown that turns people off because they think you hate everyone.  (You don’t.  Just your meds, the same ones that make it possible to get out of bed everyday and come to work to frown at everybody in sight.)  They dry out your mouth, or leach out salts so that all you do all day is drink water and crave a salt lick.  Sometimes, the meds dry out your skin, so that no lotion is thick enough and you have to go to the work bathroom three times a day to lather up just so you won’t claw your skin off.  (But it’s spring, and you’re hitting a middle age hormone change, it makes sense that your normal spring dry patch would just be worse this year, that’s what you tell yourself…)  You take ibuprofen to deal with the headaches, the jaw pain, the muscle stiffness, the aches of exhaustion, and suffer the bruising that comes with too much NSAIDs as a result.  Another side effect.  Not so bad, right?

And then you realize, maybe after the fourth time you’ve closed you’re office door because you’re leaking tears again, OH, I’m having a mood swing and I need to adjust my meds and maybe I’m also overdosing because– what’s this weird rash on my chest?  DO NOT IGNORE THE RASH ON YOUR CHEST, DO NOT IGNORE A RASH ANYWHERE, I REPEAT, especially if it’s raised & it itches, take a benadryl right away.  Cut your dosage, call your shrink, look up your meds to see if you need the ER, if your shrink does not call you back, call your primary care doctor, call your therapist– tell someone your meds do not work and you need to get off them and onto something else, pronto.  Keep calling until someone calls you back.

I try to not completely discontinue meds– withdrawal sucks cold turkey & it has dangers all of its own– but so does strong suicidal ideation, and sometimes complete cessation of meds = cessation of strong urges, plus sometimes there is not enough klonopin/other anti-anxiety med du jour (or sometimes, there’s just enough in exactly all the wrong ways) to make those wrong, ugly inner voices quiet down so you can hear something besides your mood swing.  A bridge medication is good, even if you still are going to feel, over all, pretty bad for a bit– because a bridge helps you cross the chasm, and if it makes you feel a little dopey, a little zoned out, a bit unable to spit the words out, a little less in touch with the finer feelings you’re going to have to deal with at some point– well, at least it gets you over the fiery pit part in the middle.  (That is a crappy metaphor.  Sorry.)

No one ever tells you this in the psychiatrist’s office.  I don’t know if it’s because they don’t take the meds so they don’t know (or because it’s unprofessional to admit they they feel your pain) or because they think it’s scare you to know that at some point, you’ll have to switch it all up, and that at a certain point you’ll have to start down a new road, your old bridges burning behind you– such that you’ll never start off in the first place.  I do know now, what I didn’t a while ago– the lessons learned smell like ash, but they still illuminate, even if it is just at the brink.  (Oh, crap, it’s a rash– that’s an illumination.)

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s